Alert archive / Kansas / Red Flag Warnings in 2025

Red Flag Warning 3, NWS Dodge City, KS

March 3, 20258 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Mar 3, 2025, 4:04 AM CST for 8 counties in Kansas. It took effect at Mar 3, 2025, 1:00 PM CST. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 3, 2025, 4:04 AM CST (10:04 UTC)
In effect from
Mar 3, 2025, 1:00 PM CST
Expired
Mar 3, 2025, 9:00 PM CST
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 3, 8:28 PM CSTWILDFIRE8 N Deerfield, KSFire department called in with an active wildfire ongoing 8 miles north of Deerfield.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WWUS83 KDDC 031004
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
404 AM CST Mon Mar 3 2025

...Critical Fire Weather Conditions This Afternoon and Evening...

KSZ061-074-075-084-085-032200-
/O.UPG.KDDC.FW.A.0001.250303T1700Z-250304T0100Z/
/O.NEW.KDDC.FW.W.0003.250303T1900Z-250304T0300Z/
Hamilton-Stanton-Grant-Morton-Stevens-
404 AM CST Mon Mar 3 2025 /304 AM MST Mon Mar 3 2025/

...RED FLAG WARNING IN EFFECT FROM 1 PM CST /NOON MST/ THIS
AFTERNOON TO 9 PM CST /8 PM MST/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM CST /noon MST/ this afternoon to 9 PM CST /8 PM MST/
this evening. The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather 
  Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather 
  Zone 084 Morton and Fire Weather Zone 085 Stevens.

* TIMING...From 1 PM CST /noon MST/ this afternoon to 9 PM CST 
  /8 PM MST/ this evening.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ062-076-086-032200-
/O.NEW.KDDC.FW.W.0003.250303T1900Z-250304T0300Z/
Kearny-Haskell-Seward-
404 AM CST Mon Mar 3 2025

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 9 PM CST this evening.

* AFFECTED AREA...Fire Weather Zone 062 Kearny, Fire Weather 
  Zone 076 Haskell and Fire Weather Zone 086 Seward.

* TIMING...From 1 PM this afternoon to 9 PM CST this evening.

* WINDS...South 20 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
1 follow-up statement
968 
WWUS83 KDDC 031927
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
127 PM CST Mon Mar 3 2025


KSZ061-062-074>076-084>086-040300-
/O.CON.KDDC.FW.W.0003.000000T0000Z-250304T0300Z/
Hamilton-Kearny-Stanton-Grant-Haskell-Morton-Stevens-Seward-
127 PM CST Mon Mar 3 2025 /1227 PM MST Mon Mar 3 2025/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR
SOUTHWESTERN KANSAS...

* AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather 
  Zone 062 Kearny, Fire Weather Zone 074 Stanton, Fire Weather 
  Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather 
  Zone 084 Morton, Fire Weather Zone 085 Stevens and Fire 
  Weather Zone 086 Seward.

* TIMING...Until 9 PM CST /8 PM MST/ this evening.

* WINDS...South 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 2, 11:32 PM CST, 4 hours 32 minutes earlier. Its key messages:

  • Rain showers and isolated thunderstorms lingering through early evening.
  • Areas of fog likely to develop tonight as moisture hangs around, and some dense fog will be possible toward daybreak Monday. Main Hazards will be lightning and reduced visibilities due to isolated moderate rainfall.
  • Areas of Fog tonight. There is a 40-60% chance for the fog to reduce visibilities to 2 miles or less.
  • Fire Weather Watch remains in effect for far southwest Kansas Monday afternoon.
  • Significant high wind event likely on Tuesday with widespread 60 to perhaps 70 mph peak wind gusts in the afternoon. High Wind Watch is in effect for much of our forecast area.
Area forecast discussion, Mar 2, 11:32 PM CST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1132 PM CST Sun Mar 2 2025

.KEY MESSAGES...

- Rain showers and isolated thunderstorms lingering through
  early evening.

- Areas of fog likely to develop tonight as moisture hangs
  around, and some dense fog will be possible toward daybreak
  Monday. Main Hazards will be lightning and reduced
  visibilities due to isolated moderate rainfall.

- Areas of Fog tonight. There is a 40-60% chance for the fog to
  reduce visibilities to 2 miles or less.

- Fire Weather Watch remains in effect for far southwest Kansas
  Monday afternoon.

- Significant high wind event likely on Tuesday with widespread
  60 to perhaps 70 mph peak wind gusts in the afternoon. High
  Wind Watch is in effect for much of our forecast area.

&&

.DISCUSSION...
Issued at 203 PM CST Sun Mar 2 2025

An active weather pattern can be expected across southwest
Kansas over the next few days as two storm systems cross the
Central Plains. This will bring chances for showers and
thunderstorms late today, followed by windy and dry conditions
leading to critical fire weather concerns on Monday. On Tuesday,
strong winds will develop that may potentially causing blowing
dust, followed by a chance of rain that may mix with or change
to snow before ending Tuesday night.

A 500mb -23C 500mb low was located over southeast New Mexico at
12z Sunday with the latest CAMS remaining in good agreement in
keeping this upper low south of the Oklahoma border as it lifts
northeast towards western Oklahoma today. This latest, more
southern, track still keeps the best chance of strong to severe
thunderstorms south of the Oklahoma border today but showers and
thunderstorms remain possible this afternoon and early evening
north of the upper low, where difluent flow, mid level forcing,
and moisture are present. Brief periods of moderate rainfall
are possible with these showers, with the greatest chance of
accumulating precipitation (greater than 0.25 inches) near the
Oklahoma border and east of Liberal. Chance of >0.25” in this
area is 30-60%.

Once this system moves east, attention shifts to a more
significant, progressive, upper level trough located over
California earlier this morning. As this system approaches the
central and southern Rockies tonight, surface pressures will
fall along the lee of the Rockies, resulting in a south
southeasterly flow which will result in a return in low level
moisture. This may lead to areas of fog by early Monday morning
as dew points rise into the mid 40s. Latest HREF has a 40-60%
chance for fog early Monday morning reducing visibilities to 2
miles or less.

On Monday, the moisture return will shift east as a dryline
mixes into far southwest Kansas during the afternoon and the
upper level trough moves into the Southern/Central Rockies. Dry
and windy conditions will develop west of this boundary during
the day. CAMS this morning still showing differing solutions on
timing and exact location of this dryline in extreme southwest
Kansas on Monday afternoon. Given this confidence has not
improved on how long portions of extreme southwest Kansas will
be in red flag warning conditions. Given this plus good
collaboration with surround offices, the decision was made to
keep the Fire Watch going and not upgrade it. Despite not
upgrading the Fire Watch on Monday any outdoor burning should
not be attempted. Given the developing gusty winds and low
humidity fires can escape control easily and be difficult to
control.

For later periods...the ensemble and deterministic models are
in good agreement regarding the next upper level storm system
crossing the Central Plains on Tuesday. As this system moves
east, a cold front will cross southwest Kansas, and strong
northerly winds will develop north of the boundary. Models and
ensembles have consistently indicated 850mb winds around 50
knots would be possible behind this cold front. Today the NBM
guidance now reflects this trend, with surface winds of 30 to 40
mph and gusts exceeding 55 mph in a few locations. The
probability of wind gusts >55 mph has increased to 50-60% near
and west of highway 283 which is impressive for the NBM several
days out (often the NBM ends up being too low in the later
periods). It is also interesting to note that there is a 10%
chance wind gusts as high as +70mph is now appearing from the
NBM Tuesday afternoon in some areas west of highway 283. The
current High Wind Watch issued by the previous shift still looks
on track.

These strong winds on Tuesday may cause reduced visibility early
in the day due to blowing dust. Motorists are urged to stay
weather aware.

Tuesday afternoon into early Tuesday night the chance for rain
will be on the increase as moisture and improving 850mb
frontogenesis begins to move across western Kansas. The greatest
chance for precipitation (50-70%) appears to be near and north
of Dodge City late day and early Tuesday night. As colder air
deepens over western Kansas late day the rain even may mix with
or even change over to snow before ending Tuesday night,
potentially resulting in minor snow accumulations (30-60% chance
for any snow that develops will produce >0.1”). The area most
favorable for this will be across north central Kansas (I-70
corridor) and locations west and north of the Garden City area.
Chance for 1” or more is 15% or less. Please keep in mind that
even this light snow late Tuesday given the strong winds could
create minor travel inconveniences due to reduced visibilities.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1128 PM CST Sun Mar 2 2025

Aviation weather will be fairly poor for much of this period as
widespread low ceilings will continue expand across much of
western Kansas through the night. IFR/LIFR flight category is
forecast at DDC, GCK, and LBL in due to low visibility and/or
ceiling well below 1000 feet at times, especially in the 10-15Z
window Monday morning. At HYS, IFR ceiling is likely to persist
well into the afternoon, becoming MVFR in the 1000-2500 foot
range later in the afternoon. Winds will remain south for the
most part through the period at 10 to 15 knots, stronger during
the afternoon hours Monday.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Tuesday morning through Tuesday afternoon
for KSZ030-031-043>046-061>066-074>079-084>088.
Fire Weather Watch from 11 AM CST /10 AM MST/ Monday through
Monday evening for KSZ061-062-074-075-084-085.

&&

DISCUSSION...Burgert
AVIATION...Umscheid
Hazardous weather outlook, Mar 2, 5:02 AM CST, 23 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
502 AM CST Sun Mar 2 2025

KSZ030-031-043>046-061>066-074>081-084>090-031115-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
502 AM CST Sun Mar 2 2025 /402 AM MST Sun Mar 2 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Areas of fog are likely to develop late tonight across much of
southwest and west central Kansas. Some dense fog can also
expected, reducing visibility down to one-quarter mile or less at
times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Areas of fog, possibly dense, will likely persist through mid-
morning Monday. A warm, very dry southwesterly wind will push into
far southwest Kansas in the afternoon, leading to a critical fire
weather risk. A Fire Weather Watch is in effect for much of far
southwest Kansas.

On Tuesday, a powerful early spring storm will lead to high winds
across western Kansas. A peak wind gust potential of 60 to 70 mph
is forecast across much of western Kansas generally along and west
of Highway 283. A High Wind Watch is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 12:48 PM CSTHigh Wind WarningDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more35 hr

Nearby

Red Flag Warnings in Kansas, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.